Texas, 2025

Hail in Texas, April 4, 2025

April 4, 2025 · NWS EWX · 4 events in 2 counties and zones

An upper-level shortwave trough moved over a surface frontal boundary and generated enough lift to produce thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level shortwave trough moved over a surface frontal boundary and generated enough lift to produce thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 4, 5:36 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 4, 5:36 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
636 PM CDT Fri Apr 4 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 1234 PM CDT Fri Apr 4 2025

Key Messages:

- Increasing confidence in strong to severe storms along the I-35
  Corridor this evening.

- Second round of storms, some strong to severe, expected late
  tonight through Saturday morning.

- Windy with much cooler temperatures expected Saturday afternoon
  and evening.

The latest surface mesoanalysis indicates the frontal boundary has
started to slide further south and is situated from a Briggs, to
Marble Falls, to Medina line, with a surface low over northern
Uvalde county sliding slowly to the east. This frontal boundary has
been in the region the last couple days, with a strong cap mainly
responsible for limiting convection. That being said, forcing for
ascent is stronger today, with ML lapse rates in the 7-8 C/km range,
and SBCAPE via ACARS soundings at AUS are between 3000-4000 J/kg,
the threat for elevated storms initially that can produce big hail
would be the primary concern late this afternoon through early
evening. Hi-res guidance, particularly, the HRRR, has been
consistent in advertising storms breaking through the CAP this
afternoon/early evening and and sliding northeastward as they
interact with the mean mid-level flow out of the southwest. Storm
timing looks to be greatest between 4 pm-10 pm for the areas
mentioned above.

An upper low to our west will start to push east, and mid-level
divergence will move over the Southern Edwards Plateau and Hill
Country after midnight. There is medium to high confidence in
thunderstorm development over this region late tonight and some of
these storms could be strong to severe, with the primary hazard
being large to very large hail. Expect showers and storms to congeal
into a broken line in conjunction with a lead shortwave ahead of the
upper low. Storms should slide from west to east and be through most
of the I-35 Corridor and Coastal Plains by noon Saturday, but the
severe threat should diminish with time, with a lower severe threat
after 4-6 am Saturday. Rainfall amounts between 1/2 to an inch, with
locally higher amounts topping 2 inches under any heavier
thunderstorms. The flooding threat is rather low given a lack of
significant rainfall in the region and continued extreme to
exceptional drought.

Much cooler temperatures will filter in behind the cold front as it
moves through South Central Texas Saturday morning/early afternoon.
Expect highs in the 60s and 70s with plenty of cloud cover Saturday
along with strong winds of 20-30 mph, gusting to 40-45 mph at times
through Saturday night and even beyond the short term period.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 1234 PM CDT Fri Apr 4 2025

The longwave trough axis will pass through on Sunday, clearing out
any remaining clouds. Meanwhile, surface high pressure will still be
building into the area, with moderate winds of 10 to 20 mph are
expected, not nearly as strong as on Saturday since the pressure
gradient will slacken. Sunday night/Monday morning will be
unseasonably cool, with morning lows from the mid 30s to lower 40s.
Sunday will be cool with highs in the upper 50s to mid 60s.

The surface high will begin to weaken and shift east starting Monday,
while mid and upper level northwest flow becomes established over
Texas. Both of these conditions will result in a warming and drying
trend through mid week, with some humidity returning late next week
as onshore flow from the Gulf resumes. Temperatures will start off
below normal on Monday, reach near normal Tuesday and Wednesday, and
then above normal for next Thursday and Friday. No rain is expected
all next week.

Fire weather conditions will likely be elevated along and west of
U.S. 281 for much of next week due to low humidity. However, winds
will generally be light.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Fri Apr 4 2025

A cold front just northwest of KAUS at this time, will move across
the site by 01Z with breezy SE winds shifting to N. The front will
move across KSAT/KSSF around 09Z with SE winds shifting to N. Some
SHRA/TSRA are possible this evening at the I-35 sites and will go
with PROB30s at all the sites. At the I-35 sites, MVFR CIGs move
into KAUS early this evening, then KSAT/KSSF late evening, then lower
further to IFR/LIFR overnight. CIGs slowly rise to MVFR in the
morning, then VFR in the afternoon, although MVFR CIGs linger at
KAUS into the afternoon. At KDRT, VFR lowers to MVFR around midnight
as SHRA/TSRA develop over or near the site. Then, the SHRA/TSRA move
off to the east with CIGs rising to VFR on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  71  44  59 /  80  60  10   0
Austin Bergstrom Intl Airport  63  72  42  60 /  80  60  10   0
New Braunfels Muni Airport     65  75  44  64 /  70  40  10   0
Burnet Muni Airport            58  66  41  58 /  80  50  10   0
Del Rio Intl Airport           61  77  46  70 /  80  30  10   0
Georgetown Muni Airport        59  67  41  58 /  80  70  10   0
Hondo Muni Airport             64  77  42  65 /  70  20  10   0
San Marcos Muni Airport        63  74  42  61 /  70  50  10   0
La Grange - Fayette Regional   68  76  45  60 /  50  70  10   0
San Antonio Intl Airport       66  76  44  63 /  70  40  10   0
Stinson Muni Airport           68  79  46  65 /  60  40  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...99
Aviation...04

In the hours before

Special weather statement, Apr 4, 7:20 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
820 PM CDT Fri Apr 4 2025

TXZ187-189-204-205-050200-
Bexar TX-Medina TX-Bandera TX-Kendall TX-
820 PM CDT Fri Apr 4 2025

...A strong thunderstorm will impact portions of eastern Medina,
southeastern Bandera, southwestern Kendall and northwestern Bexar
Counties through 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sea World, or 12 miles northeast of Castroville, moving north at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helotes, Grey Forest, Cliff, San Geronimo, Cascade Caverns, Bandera
Falls, Scenic Oaks, Government Canyon State Natural Area, Pipe Creek,
Kronkosky State Natural Area, Boerne, Lakehills, Cross Mountain, and
San Antonio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2952 9864 2940 9881 2975 9902 2985 9869
TIME...MOT...LOC 0120Z 173DEG 24KT 2950 9875

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brady
Special weather statement, Apr 4, 8:53 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
953 PM CDT Fri Apr 4 2025

TXZ187-203-204-050330-
Uvalde TX-Medina TX-Bandera TX-
953 PM CDT Fri Apr 4 2025

...A strong thunderstorm will impact portions of northwestern Medina,
central Bandera and northeastern Uvalde Counties through 1030 PM
CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sabinal, or 17 miles southwest of Tarpley, moving
north at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarpley, Bandera, Utopia, Hill Country State Natural Area, Medina,
and Sabinal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2927 9946 2933 9961 2990 9949 2979 9895
TIME...MOT...LOC 0252Z 195DEG 45KT 2946 9946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Apr 4, 9:45 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1045 PM CDT Fri Apr 4 2025

TXZ203-218-050430-
Uvalde TX-Zavala TX-
1045 PM CDT Fri Apr 4 2025

...A strong thunderstorm will impact portions of central Uvalde and
north central Zavala Counties through 1130 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Uvalde Estates, or 8 miles south of Uvalde, moving north at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Knippa, Uvalde Estates, Uvalde, Garner State Park, Reagan Wells,
Utopia, Concan, and Washer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2903 9989 2962 9996 2962 9941 2958 9941
      2899 9969
TIME...MOT...LOC 0345Z 195DEG 49KT 2909 9977

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CP

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Uvalde

When
April 4, 10:01 PM CST
Where
Uvalde County, 1.21 mi E of Uvalde
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.220, -99.780

A thunderstorm produced quarter to half dollar size hail in Uvalde.

Hail, Uvalde

When
April 4, 10:42 PM CST
Where
Uvalde County, 6.82 mi SE of Concan
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.450, -99.650

A thunderstorm produced half inch to quarter size hail southeast of Concan. Hail dented some car hoods.

Hail, Val Verde

When
April 4, 11:25 PM CST
Where
Val Verde County, 3.51 mi N of Del Rio
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.420, -100.910

A thunderstorm produced penny size hail on the northside of Del Rio.

Hail, Val Verde

When
April 4, 11:30 PM CST
Where
Val Verde County, 4.19 mi N of Del Rio
Measured
1.25 in hail
Reported by
Public
Coordinates
29.430, -100.910

A thunderstorm produced half dollar size hail on the northside of Del Rio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251079, 1251081, 1251083, 1251085.